California, 2005

Flash Flood in California, March 5, 2005

March 5, 2005 · NWS SGX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 4, 9:30 PM PST, 3 hours 18 minutes earlier.

Area forecast discussion, Mar 4, 9:30 PM PST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST FRI MAR 4 2005

.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE OVER
NORTHERN BAJA TONIGHT THROUGH SATURDAY. AN UNSTABLE AIR MASS IS
EXPECTED TO CONTINUE WITH SHOWERS AND POSSIBLE THUNDERSTORMS
SATURDAY. THE LOW WILL MOVE SOUTHEAST SUNDAY WITH DECREASING CHANCES
IN THE SOUTH PART. HIGH PRESSURE ALOFT WILL INCREASE OVER SOUTHERN
CALIFORNIA MONDAY THROUGH WEDNESDAY WITH LITTLE CHANGE THURSDAY AND
FRIDAY. AN OFFSHORE FLOW WILL DEVELOP MONDAY AND CONTINUE THROUGH
FRIDAY WITH LOCAL BREEZES MAINLY OVER THE MOUNTAINS AND NEAR THE
FOOTHILLS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

SHOWERS HAVE DECREASED SIGNIFICANTLY IN MOST OF THE NORTH PART. THE
MAIN ACTIVITY IS IN SAN DIEGO COUNTY WHERE THE UPPER LEVEL LOW
PRESSURE SYSTEM IS JUST OFFSHORE. VORT MAX ROTATING AROUND THE LOW
SEEN IN THE WATER VAPOR IMAGE LOOKS A BIT FASTER THAN THE FORECAST
CHARTS. IT IS EXPECTED TO BE OVER NORTHERN BAJA BY SAT MORNING BUT
IT COULD BE THERE A BIT EARLY. THE LOW IS MOVING ALONG THE EXPECTED
PATH. IT WILL BE OVER NORTHERN BAJA EARLY SAT MORNING. TWO AREAS OF
SHOWERS WERE MOVING AROUND THE LOW CURRENTLY. ONE AREA NEAR THE LOW
WAS MOVING THROUGH SAN DIEGO COUNTY. THE OTHER BAND WAS NORTH AND
EAST OF THE AREA WITH SOME SHOWERS SPILLING INTO THE FAR NORTH PART
LIKE THE SAN BERNARDINO MOUNTAINS AND DESERTS OCCASIONALLY.
THUNDERSTORMS WERE NORTH AND EAST OF THE AREA EARLY TONIGHT. WITH
THE LOW NEAR THE AREA SAT IT SHOULD BE RATHER UNSTABLE WITH SHOWERS
AND THUNDERSTORMS MOVING TOWARD THE COAST...ROTATING AROUND THE LOW.
ALSO THE POTENTIAL FOR SEVERE TYPE WEATHER AS A TORNADO OR LAND
SPOUT WILL BE IN THE BIG PICTURE SAT. LIFTED INDEX THIS AFTERNOON
WAS -3.3 AT NKX AND EXPECT IT TO BE MORE UNSTABLE SAT. SHOULD BE
RATHER ACTIVE WITH THE AFTERNOON CONVECTION. ACTION WILL DIE DOWN
WITH SUNSET WITH SOME SHOWERS HANGING AROUND THROUGH SAT NIGHT AND
MAYBE IN THE SOUTHEAST PART THROUGH SUN MORNING. RIDGE SHOVES INTO
NORCAL SUN AND SHIFTS SOUTH THROUGH MID WEEK WITH EVER INCREASING
HEIGHTS OVER SOCAL. OFFSHORE FLOW DEVELOPS MONDAY BUT WINDS ARE NOT
FORECAST TO AMOUNT TO MUCH. SOME OCCASIONAL LOCAL BREEZES LOOKS TO
BE ABOUT IT...BUT THE OFFSHORE LASTS THROUGH FRI.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SPECIAL WEATHER STATEMENT FOR FUNNEL CLOUDS OR TORNADOES...SEE
LAXSPSSGX.

FLOOD ADVISORY FOR SMALL STREAM FLOODING REMAINS IN EFFECT FOR THE
SAN DIEGUITO RIVER BELOW HODGES DAM FOR...SEE LAXFLSSGX.

HIGH SURF ADVISORY UNTIL 10 AM SUN...SEE LAXCFWSGX.

HIGH RIP CURRENT RISK...SEE LAXSRFSGX.

&&

WHITLOW
Hazardous weather outlook, Mar 4, 6:00 AM PST, 18 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST FRI MAR 4 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-051400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST FRI MAR 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT.

LARGE WEST SWELL WILL CAUSE LARGE SURF AND A HIGH SURF ADVISORY IS
IN EFFECT FOR THE COASTAL AREAS. SEE LAXCFWSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

LARGE WEST SWELL WILL CONTINUE LARGE SURF AND A HIGH SURF ADVISORY
WILL REMAIN IN EFFECT FOR THE COASTAL AREAS UNTIL 10 AM SUNDAY.

UPPER LEVEL LOW PRESSURE WILL CAUSE A SLIGHT CHANCE OF THUNDERSTORMS
SATURDAY. THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF
HEAVY RAIN...STRONG GUSTY WINDS AND HAIL.

SKYWARN ACTIVATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT EXPECTED.

ATKIN

The radar

The San Diego radar (KNKX), 21 km away, was scanning. The volume nearest the first event began at 08:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Diego

When
March 5, 12:48 AM PST to 1:30 AM PST
Where
San Diego County, 1 mi E of La Jolla
Property damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
32.850, -117.250

Several homes were flooded in La Jolla when storm drains failed to handle the runoff from heavy rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440574.